So ive been diagnosed with panic disorder, and have been given ativan to help with my anxiety. .5mg three times a day. Ive been on it for about a week, and its seeming its working less and less. I started taking it twice a day, and now its turned into three times a day. I took it three hours ago and have felt fine, and feel now i need to take it again as my symptoms are coming back. Is this normal? It really does help with my symptoms but only for about 3-4 hours then i feel I need it again. I seriously cannot live with this constant fear that im going to die, and these terrible physical sensations. Any help?
Actually, 3 or 4 hours is about all you're going to get out of Ativan. It's short acting, so the need to redose to keep symptoms at bay is common.
Was this Rx'd on as "as needed" or short term (like a monoth?) basis? Or did your doc direct you to take it regularly three times a day? If it isn't for just a short term or "as needed" basis, I would ask the doc about Klonopin instead. It's a long acting benzo that will keep you at a steadier state versus the ups and downs you're seeing with the Ativan. Are you on any other meds? Antidepressants? Have you tried anything like that? (don't recall, sorry) Really, Ativan works very well if only needed here or there, or for a short period of time.
Talk to your doctor and see if maybe there aren't better options out there!
It was prescribed to me at the ER last week, after I went three times in three days. I did see my doctor who got me an appointment with a psychologist next week. She does not want me to take it long term as she says its very habit forming. Its the obly thing thats helping with my anxiety right now, but I can already tell im needing it more and more. It was Rx'd as "as needed" 3 times a day, But i feel three times isnt enough, as when I go to bed I feel I need it again. I am not on any other antidepressants, and really dont want to be as I was on paxil for two years, and gained 50 pounds, and it did not help with my anxiety at all. just gave me terrible side effects. I just cant live with the panic disorder every day.
Have you tried any other SSRI's? You'd have to talk to your doc, but Zoloft has a great affinity for treating panic. It's usually pretty well tolerated and many people have had success with it, myself included.
Keep an open mind to your possibilities. If the Ativan helps, that's great, but unfortunately it does come with tolerance issues and dependency for long term. If you end up needing a benzo, Klonopin would be a better choice.
I would seriously recommend asking about trying a different SSRI. Zoloft remains one of the most frequently Rx'd AD's for panic disorder with a great track record.
Thanks for your help. Im still having a bit of anxiety with the ativan though. when it wears off my anxiety comes back with a vengence. I keep thinking theres something wrong with me. Maybe you can help me. Last week I went to the ER for chest pains three times in three days. I had two EKGS, a chest xray, blood work and a d dimer. Also Ive had a ECG (ultrasound of my heart) and a CT scan all within the last two months. Oh and an ultrasound of my leg to rule out dvt. Is this just anxiety still? with all that testing would the drs have missed something. I still feel a bit dizzy, and my chest gets tight, and heart palpitations. Hoping you can ease the anxiety im having :)
Wow...you've had thorough testing!! You can be assured that you are healthy. Big and bad heart problems are fairly easy to diagnose. The horror stories you hear about something getting "missed" are very RARE. With all of those tests, if there was something amiss, they would have found it. An echocardiogram is a great test, the docs can visualize all the valves and working parts while in motion.
Be grateful, most people who get work-ups don't get nearly the battery of tests that you did!
Chest pain symptoms with anxiety sure is scary..it's hard to convince yourself that nothing is wrong when you have classic heart attack symptoms. At some point though, you have to try and learn to trust what the medical staff is telling you. If you continue to address this as anxiety, the heart related symptoms will resolve along with the anxiety.
Definitely have a talk with your doc about other options you can try...again, perhaps ask about Zoloft.
Heck yeah I take ativan. Have off and on for 3 years. I usually take it .5mg once a day when going through a spell, usually before bed. if im doing REALLY bad during the day i might take a .5mg too. Then I ween myself off slowly over a weeks period. Having a pill cutter really helps. Ativan helps my anxiety greatly in those times of need.
i dont have an addictive personality, but they can still be physically addicting.
ive never been addicted... and i don't think they are that strong.
If you are just having panic attacks here and there, they are great to take when you feel one coming on.
thank you for your response. So you think with all those tests i should be alright?? The ativan is helping, but the moment it wears off the anxiety comes back with a vengence, Im taking 2 mg a day and feel that is too much. But i literally cannot get through m y da y without it. when it wears off, I get this strange tingly, numb feeling in my chest. Is this normal?
You are not alone!!! since aug 30th 2012, I have been going through exactly what you have maybe worst, I was in hospital for 5 days, then twice overnight, and for the last 3 months at thr. Er every other night, I had an entire cardiac work up, stress test, ct scan, tons of blood work, xrays, etc, have seen specialist,you name it I seen them, been to 4 to 5 different hospitals, I been on zoloft, celexa,xanax, valuiem, etc and now ativan, which was working and now only last a few hours, my chest pains are the worst,i don't feel normal, my chest burns sometimes,they thought I had gerd, so I saw a gi doc and got put to sleep he went down my throat and nothing!!!! They say its panic disorder!!! Its awful ... contact me.at ***@****
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.